Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 16, NWS Pocatello, ID

May 23, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at May 23, 2021, 3:30 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at May 23, 2021, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 23, 2021, 3:30 AM MDT (09:30 UTC)
In effect from
May 23, 2021, 12:00 PM MDT
Expired
May 23, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3314 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS75 KPIH 230930
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
330 AM MDT Sun May 23 2021

IDZ054-240200-
/O.NEW.KPIH.LW.Y.0016.210523T1800Z-210524T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
330 AM MDT Sun May 23 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR AMERICAN FALLS RESERVOIR...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at May 23, 3:02 AM MDT, 28 minutes earlier.

Area forecast discussion, May 23, 3:02 AM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
302 AM MDT Sun May 23 2021

.SHORT TERM...Today through Tuesday night.
Splitting upper low pushing northeast today from central Utah and
moving into eastern Idaho. Have widespread showers this morning
mainly east of interstate 15 but will get spread west through
today. Isolated thunderstorms are also possible along with the
rain and very high elevation snow showers. On Monday expect the
most widespread activity in the eastern highlands and central
mountains. Another Pacific trof will approach and move through
Idaho Tuesday into Wednesday and expect much more widespread
shower and thunderstorm activity with that system. So the very
active pattern will continue through Tuesday night. High
temperatures today should be significantly cooler than Saturday by
about 10 degrees. Temperatures will be warmer Monday and Tuesday
but still below seasonal normals for late May. Will have breezy to
windy conditions this afternoon as well as Monday afternoon and
have issued a lake wind advisory for American Falls Reservoir
today from noon to 8 pm for sustained southwest winds around 20
mph. Winds may be a bit stronger on Monday. GK

.LONG TERM...Wednesday through Sunday. Quick moving upper low
transits across the region on Wednesday with another round of
showers and thunderstorms. Behind that system, transitory upper
ridge shifts into the region for Thursday with dry conditions.
Friday begins the shift toward another unsettled regime as next
Pacific trough approaches. GFS is a litter faster with the trough
axis and onset of precipitation across East Idaho, and is also a tad
wetter with QPF values compared to ECMWF. As the trough shifts
through the region through the weekend, base of trough drags a
little compared to northern stream, with both models implying a
weakly closed center over western Idaho or the lower panhandle
region Saturday.  GFS and ECMWF diverge a little on the details of
the system. Ensemble clusters show good agreement on timing with
some differences in depth for the weekend system. Regardless of the
details, pattern maintains good confidence in unsettled conditions
for the weekend. DMH

&&

.AVIATION...A broad band of light to locally moderate rainfall has
spread north across East Idaho. Early this morning, the rainfall
will generally be along and east of I-15, affecting KPIH, KIDA and
KDIJ but will wrap around the low into the central mountains through
the morning. KSUN and KBYI are generally expected to be dry, but
there is enough uncertainty to continue VCSH through early
afternoon. As upper low rapidly ejects north across the region into
Montana, expect precipitation to continue to spread across the
region, though dry slot rotating around the low will certainly
complicate the situation. Will likely maintain VCTS into the
evening for each site, shifting to VCSH around sunset for KDIJ and
KIDA, with an expected drying trend for the remaining sites. Breezy
winds expected today for all terminals besides KSUN. DMH

&&

.FIRE WEATHER...Broad band of light to moderate precipitation over
the eastern highlands should wrap into the central mountains this
morning as upper low rapidly ejects north into Montana. Dry slot
punching through the low should keep a broad portion of the Snake
Plain relatively dry. Some peaks of sun could help mix down breezy
gusty winds over 20 mph into the Snake Plain as well today. Trough
axis shifts east early Monday, with unsettled west/northwest flow in
place for most of the area. A few showers are expected to linger in
mainly upslope terrain areas, though a few showers could reach into
the northern portions of the Snake Plain as well. Expect a windier
day on Monday, with gusts expected to exceed 30 mph in many areas.
Humidities are expected to be too high for much headline concern.
Next system swings into Oregon/Washington on Tuesday, and most
southwest flow could provide for isolated thunderstorm
development during the day. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from noon today to 8 PM MDT this evening for
IDZ054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:27 PM MDTSpecial Weather StatementPIHBannock48 min

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.